Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 2, 2021Emery County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2021, 3:32 PM MDT for Emery County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 3:32 PM MDT (21:32 UTC)
Expired
Aug 2, 2021, 4:15 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 211 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS85 KSLC 022132
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
332 PM MDT Mon Aug 2 2021
 
UTZ121-022215-
San Rafael Swell UT-
332 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EMERY COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles north of Hanksville...moving southeast
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

This storm will impact Utah Route 24 between mile markers 131 and 
142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3863 11072 3874 11064 3869 11038 3850 11051
TIME...MOT...LOC 2128Z 321DEG 7KT 3866 11063 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:09 AM MDT, 11 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 4:09 AM MDT, 11 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MDT Mon Aug 2 2021

.SYNOPSIS...A monsoonal airmass will remain in place across the
region through today. A warming and drying trend will follow for
midweek, with temperatures rebounding to seasonal normals.

&&

.SHORT TERM...(Through 12Z/6AM MDT Thursday)...
A moisture-rich airmass will remain entrenched across central and
northern Utah into SW Wyoming today -- with a notable drying
trend commencing across southern Utah. Drying across northern Utah
is forecast to be more muted. Precipitable water values forecast
to drop from observed values of 200-225 percent of normal on
Sunday to around 175 percent of normal across central Utah and
around 200-225 percent of normal across northern Utah. Across
southern Utah, these values are forecast to fall from 175-200% of
normal to near to slightly above normal for early August. Shifting
to relevant forcing mechanisms, a negatively-tilted mid-level
shortwave is evident on water vapor satellite imagery this morning
rotating from south to north across Utah. Drying and mid-level
subsidence is underway in the wake of this feature across far
southern Utah while large-scale ascent remains in place north of
the feature across northern/eastern Utah north into SW Wyoming.
The forward progression of the wave is forecast to slow throughout
the day, and even begin to progress more easterly in response to
the amplification of a downstream ridge across the Great Basin. In
terms of the mid-level flow across the region, it is forecast to
back to the west and northwest through the day. The flow is
forecast to remain light through mid-afternoon before 700mb
northwest flow is forecast to increase into the 15-20kt range by
this evening. Given the presence of anomalous moisture across
central and northern Utah into SW Wyoming, weak steering flow
through late afternoon and antecedent anomalous soil moisture
coupled with high flows on some streams and rivers, have opted to
issue a Flash Flood Watch from this afternoon through early
evening for portions of southern and central Utah. Showers and
thunderstorms will once again be capable of locally heavy rainfall
in these areas. See the Flash Flood Watch product for additional
information.

HREF ensembles indicate continued scattered shower activity
across northern Utah and SW Wyoming during the morning due to the
large-scale lift courtesy the disturbance lifting through the
state. By afternoon, HREF suite indicates redevelopment of shower
and thunderstorm activity along the spine of the central mountains
and other high terrain features throughout the central and
northern portions of the state. Given the weak west to northwest
flow through mid to late afternoon, storm motions will be
initially slow and generally to the east or southeast, except
where cold pools merge. Given the potential for slow-moving heavy
rainers, am concerned about the potential for another round of
flash-flooding for Capitol Reef and for burn scars across portions
of central and northern Utah. East to southeast storm motions
favor along- drainage flow across Capitol Reef. HREF PPM indicates
the potential for isolated areas of 0.75-1.00" inch of QPF today,
especially across high terrain areas of northern Utah down into
central Utah and south to Capitol Reef -- and as such 6-hr ARIs
reach or exceed 50 percent over portions of these same areas.
Storm motions should begin to accelerate by late afternoon and
early evening as mid-level flow increases, and this should
decrease residence time of heavy rain over a particular location.
In addition, subsidence and dry air advection will begin to move
from west to east across the area during the evening as the above-
mentioned wave departs to the east coupled with a ridge of high
pressure beginning to build into the region. Thus, the threat for
heavy rainfall should wane earlier on Monday than on Sunday. The
threat remains high enough from early to mid afternoon to issue
the Flash Flood Watch.

Dry air advection will continue through Tuesday as a ridge of high
pressure continues to build into the region. Shower and
thunderstorm chances will be confined to mainly northerly slopes
of the Uintas given upslope enhancement in the northwest-north
flow. Subsidence and columnal drying should suppress any shower
or thunderstorm development elsewhere. Precipitation is forecast
to shut off state-wide by Wednesday, and temperatures will rebound
back above climatological normals for early August as a ridge of
high pressure establishes firm control over the area by this time.
This idea is well-represented and well-clustered among the NWP
suite.

.LONG TERM...(After 12Z/6AM MDT Thursday)...
A return to hot and dry conditions across the forecast area are
anticipated by Thursday as an offshore trough moves inland and
increases southerly flow across the eastern Great Basin. In a
typical extended dry period, the current forecast track of this
negatively tilted trough would work up some widespread fire
weather concerns for hot, dry, and windy conditions. However,
given the recent trends in precipitation across Utah and southwest
Wyoming during the past 2 to 3 weeks, the large majority of soil
moistures have fallen below critical thresholds (lower Washington
County remains at critical levels) which decreases considerations
for fire weather headlines. That being said, enhanced dry
southwesterly flow will allow for daytime minimum RH values to
fall below 15 percent across the western half of Utah during the
afternoon hours on Thursday. Additionally, enhanced 700mb flow
will likely allow afternoon wind gusts to exceed 30mph across
portions of the West Desert. There is a small bit of uncertainty
revolving around the timing of the trough, but should still see
higher winds materialize during the afternoon/ evening hours. Will
continue to monitor trends in fuel moisture content, but fire
weather headlines are unlikely at this time. Lastly, with the
increase in warm southerly flow across the region, should see some
of the hottest temperatures of the week by Thursday... with Salt
Lake City (and other locations along the Wasatch Front)
potentially pushing the triple digit mark once again.

By Friday, ensemble and deterministic guidance support this trough
breaking down the mean ridge in place as it merges with another mean
trough progged to drop out of the PacNW region. The resultant zonal
flow across the area should allow temperatures to moderate and fall
back to near normal levels, or perhaps even slightly below average
into the weekend. Guidance continues to hint at a net increase in
PWAT values across the southern half of Utah which would increase
daily shower and thunderstorm chances toward the end of the weekend
... however, no clear moisture transport is evident... so confidence
is somewhat low. Ensemble guidance continues to favor near normal,
or slightly below normal 500mb height anomalies over the forecast
area heading into Monday of next week, so anticipating minimal
change in daytime high temperature forecasts from about Friday
forward. Will continue to monitor trends in guidance for any sort of
significant moisture advection into the area, although odds seems
stacked against it.

&&

.AVIATION...
KSLC...VFR conditions are expected to prevail at the SLC
terminal through the TAF period. Decreased thunderstorm activity is
anticipated around the terminal during the afternoon hours today,
however, a weak shower may build up in the vicinity of the airfield.
Gusty outflows may cause sudden, but temporary, changes in wind
direction. There is a 20% chance that showers directly impact the
airfield. Otherwise, light southerly drainage flows are expected to
continue through the morning hours. A return to light northerly
upvalley flows are anticipated around 18Z, prevailing through the
day.

Rest of Utah and southwest Wyoming...VFR conditions are expected to
prevail across the area through the valid TAF period. Scattered
thunderstorm activity is expected primarily for areas east of the I-
15 corridor today from about 18Z through 03Z Tuesday. The primary
threat associated with these storms will be gusty and erratic
outflow winds across terminals. A majority of southern terminals are
unlikely to experience thunderstorm activity, however, KBCE and
areas east have a higher likelihood to experience impacts.
Otherwise, light northwest winds are anticipated for areas from
about KSLC southward, with areas north and west experiencing light
terrain driven flows.

&&

.FIRE WEATHER...
Monsoonal moisture will remain in place today, especially
across central and northern Utah. Combined with an area of low pressure
moving through the area, numerous showers and thunderstorms will once
again develop, and some will produce heavy rainfall. Drier air will begin
moving into the beehive state from the west in earnest on Tuesday, with
just a slight chance of showers mainly in northeast Utah. A ridge of high
pressure will build over the region by Wednesday, brining a return to near
to above normal temperatures and dry conditions. As the ridge moves off
to the east by late in the week, breezy southwest flow is expected to
develop. A few showers and thunderstorms appear possible over northern
Utah by late in the week. Mainly dry westerly flow is then expected
over the area by next weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ111-113-117-129.

WY...None.
&&

ADeSmet/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 4:50 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
450 AM MDT Mon Aug 2 2021

UTZ101>131-WYZ021-031100-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
450 AM MDT Mon Aug 2 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected again this afternoon and early evening
across the outlook area. A Flash Flood Watch is in effect for
portions of central and southern Utah, where flash flooding is
possible especially in prone areas such as slot canyons, burn
scars, areas of steep terrain, small streams, and normally dry
washes. See the Flash Flood Watch product for additional
information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Drier and warmer air will move into the area beginning Tuesday,
and remain in place through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 2, 1:52 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     DEBRIS FLOW      3 W HUNTINGTON          39.33N 111.02W
08/02/2021                   EMERY              UT   DEPT OF HIGHWAYS

            A DEBRIS FLOW IS IMPACTING STATE ROUTE 31 FROM THE TRAIL
            MOUNTAIN BURN SCAR.

0145 PM     DEBRIS FLOW      6 NNW HELPER            39.76N 110.90W
08/02/2021                   CARBON             UT   DEPT OF HIGHWAYS

            DEBRIS FLOWS REPORTED IN BEAR CANYON AND CRANDALL CANYON.

&&

CRK
Special weather statement, Aug 2, 3:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
332 PM MDT Mon Aug 2 2021

UTZ121-022215-
San Rafael Swell UT-
332 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EMERY COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles north of Hanksville...moving southeast
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

This storm will impact Utah Route 24 between mile markers 131 and
142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3863 11072 3874 11064 3869 11038 3850 11051
TIME...MOT...LOC 2128Z 321DEG 7KT 3866 11063

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:01 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Garfield, Wayne3 hr
Aug 1, 6:09 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele51 min
Aug 1, 6:17 PM MDTSpecial Weather StatementSLCBox Elder43 min
Aug 1, 6:27 PM MDTAreal Flood AdvisorySLCTooele3 hr
Aug 1, 6:36 PM MDTSpecial Weather StatementSLCSalt Lake39 min
Aug 1, 6:47 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele43 min
Aug 1, 7:00 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Aug 1, 7:07 PM MDTAreal Flood AdvisorySLCGarfield, Iron113 min
Aug 1, 7:25 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake35 min
Aug 1, 7:41 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Aug 1, 7:58 PM MDTFlash Flood Warning Considerable damage threatSLCDavis3 hr
Aug 1, 8:25 PM MDTAreal Flood AdvisorySLCDavis3 hr
Aug 1, 8:51 PM MDTAreal Flood AdvisorySLCUtah114 min
Aug 1, 9:06 PM MDTAreal Flood AdvisorySLCDavis, Weber3 hr
Aug 2, 2:04 AM MDTFlash Flood WatchSLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more18 hr
Aug 2, 1:16 PM MDTFlash Flood Warning Considerable damage threatSLCCarbon3 hr
Aug 2, 1:27 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Aug 2, 2:30 PM MDTFlash Flood Warning Considerable damage threatSLCWayne4 hr
Aug 2, 2:56 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 2, 3:24 PM MDTSevere Thunderstorm WarningSLCGarfield66 min
Aug 2, 3:52 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Aug 2, 4:00 PM MDTSpecial Weather StatementSLCJuab45 min
Aug 2, 4:14 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, San Juan3 hr
Aug 2, 4:25 PM MDTSpecial Weather StatementSLC50 min
Aug 2, 4:55 PM MDTSpecial Weather StatementSLC50 min
Aug 2, 5:22 PM MDTSpecial Weather StatementSLCBox Elder38 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.